Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 153, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2018, 2:13 AM CDT for Pierce County, Rolette County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2018, 2:13 AM CDT (07:13 UTC)
- Expired
- Jun 29, 2018, 2:52 AM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pierce County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 72 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:50 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 29, 12:50 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 AM CDT Fri Jun 29 2018 .UPDATE... Issued at 1247 AM CDT Fri Jun 29 2018 Line of severe thunderstorms continues moving east across central and southwestern North Dakota. Sever thunderstorm watch remains in effect until 8 am CDT, however do expect to take counties out of the watch from west to east throughout the nighttime hours as the line of storms moves east. Otherwise no big changes in current forecast for the early morning hours. UPDATE Issued at 1010 PM CDT Thu Jun 28 2018 Based on recent radar trends and evening CAM simulations, confidence remains high that a widespread wind threat will cross western and central ND over roughly the next six hours. As the cold-pool-driven forward propagation takes hold and the the speed at which the line moves eastward averages 60+ mph, the threat may rapidly spread eastward faster than even recent HRRR simulations would suggest. Accordingly, collaboration is taking place with SPC and a Severe Thunderstorm Watch will likely be issued before 04 UTC to replace the current Tornado Watch and which would likely extend eastward across most of the state. UPDATE Issued at 840 PM CDT Thu Jun 28 2018 Quick update to add Wells county to the Flash Flood Watch per radar trends through 0145 UTC, with additional rounds of convection expected through the night. && .SHORT TERM...(This evening through Friday) Issued at 412 PM CDT Thu Jun 28 2018 Very active late afternoon and night with significant severe weather expected. Tornado watch was issued during the hour for all but the northern tier counties along the Canadian border. The tornado watch is in effect until 11 pm CDT, but it is important to note that additional watches will likely be needed for this event, which will last through much of the night. In addition, a flash flood watch is in effect for west central through north central counties. Please see previous discussion that covered the factors supporting the flash flood threat. Otherwise, SPC meso page continues to show extreme CAPE in excess of 5000 J/KG across the southwest, decreasing northward. Convective development has been hindered much of this afternoon with lack of large scale forcing, which should change as upper level support increases with approaching upper level trough. CAM solutions continue to struggle with convection, but all trend toward a better organized convective system moving in from Montana this evening. Friday SPC day 2 outlook continues to show general thunderstorms for ND, however latest SREF guidance appears to be pointing toward the possibility of some stronger storms. .LONG TERM...(Friday night through Thursday) Issued at 412 PM CDT Thu Jun 28 2018 Upper level trough continues moving across the Northern Plains supporting continued thunderstorm chances through the weekend under cyclonic flow. High temps cool down into the 70s before rebounding again into the 80s early next week. Near zonal flow with occasional impulses working through the flow will support a continue active pattern with chances of showers/thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1247 AM CDT Fri Jun 29 2018 As of 0530z, a line of severe thunderstorms extended from near Bottineau to east of KMOT to near KBIS to east of KDIK to KHEI. Variable winds with gusts around 50kts ahead, along, and behind this line of severe storms as they move east across the state early this Friday morning. Some locales may see winds in excess of 65kts, large hail, and LIFR conditions associated with the thunderstorms. Otherwise southeast winds mainly out ahead of the line of storms, and northwesterly winds behind the line. MVFR ceilings possible from time to time after line of storms move through. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for NDZ001>005-009>013-017>019-021>023-031-032. && UPDATE...JV SHORT TERM...JNS LONG TERM...JNS AVIATION...JV
Hazardous weather outlook, Jun 29, 12:58 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1258 AM CDT Fri Jun 29 2018 NDZ001-009-017-031-300600- Divide-Williams-McKenzie-Golden Valley- 1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts had been expected. Most of the line of strong to severe storms has exited far western North Dakota, but any more rain that falls may exacerbate areas already flooded. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. NDZ002>005-010>013-018>023-025-032>037-040>048-050-051-300600- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark- Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A significant and widespread line of severe thunderstorms was moving east across central and southwestern North Dakota early this Friday morning. Damaging winds to near 80 mph, and very heavy rain are the main threats. Large hail to around golfball size is also still possible with this line of severe storms tonight. A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. JV
In the hours before
Local storm report, Jun 29, 1:36 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
136 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG WASHBURN 47.29N 101.02W
06/29/2018 MCLEAN ND LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR COUNTY ROAD
22.
&&
MHLocal storm report, Jun 29, 1:39 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND DMG 2 E BISMARCK 46.82N 100.75W
06/29/2018 BURLEIGH ND PUBLIC
SUBMITTED THROUGH NWS WEB PAGE REPORTING
FORM.
&&
JP MARTINLocal storm report, Jun 29, 1:42 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
142 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST STANTON 47.33N 101.38W
06/29/2018 M79 MPH MERCER ND MESONET
TIME ESTIMATED FROM RADAR.
&&
MHLocal storm report, Jun 29, 1:43 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
143 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST LINCOLN 46.76N 100.70W
06/29/2018 M63 MPH BURLEIGH ND PUBLIC
ALSO HAD PEA SIZE HAIL AND 0.90 INCHES OF
RAIN. REPORT RELAYED THROUGH BROADCAST
METEOROLOGIST TO NWS.
&&
JP MARTINLocal storm report, Jun 29, 2:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HEAVY RAIN KARLSRUHE 48.09N 100.62W
06/29/2018 M1.50 INCH MCHENRY ND PUBLIC
RAIN THIS MORNING.
&&
JP MARTINLocal storm report, Jun 29, 2:09 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST 3 E MOFFIT 46.68N 100.24W
06/29/2018 M72 MPH BURLEIGH ND MESONET
&&
MHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 66 min |
| Jun 28, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jun 28, 7:48 PM CDT | Flash Flood Warning | BIS | Dunn | 9 hr |
| Jun 28, 8:10 PM CDT | Tornado Warning | BIS | Dunn | 35 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan, Wells | 51 min |
| Jun 28, 8:44 PM CDT | Tornado Warning | BIS | Dunn | 31 min |
| Jun 28, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jun 28, 9:11 PM CDT | Flash Flood Warning | BIS | Dunn, McLean, Mercer | 6 hr |
| Jun 28, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 28 min |
| Jun 28, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 59 min |
| Jun 28, 9:24 PM CDT | Special Weather Statement | BIS | Burke, Divide | 51 min |
| Jun 28, 9:46 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Dunn, McKenzie, Mountrail, Williams | 59 min |
| Jun 28, 10:00 PM CDT | Special Weather Statement | BIS | McLean | 45 min |
| Jun 28, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 28, 10:26 PM CDT | Flash Flood Warning | BIS | Bottineau, Burke, Renville, Ward | 6 hr |
| Jun 28, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 54 min |
| Jun 28, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | Burke, McKenzie, Mountrail, Ward, Williams | 64 min |
| Jun 28, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie, McLean, Mercer, Mountrail | 59 min |
| Jun 28, 11:18 PM CDT | Flash Flood Warning | BIS | McLean, Mountrail, Ward | 6 hr |
| Jun 28, 11:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Jun 28, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 64 min |
| Jun 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 60 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 67 min |
| Jun 29, 12:02 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Jun 29, 12:10 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 65 min |
| Jun 29, 12:17 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 58 min |
| Jun 29, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver, Sheridan | 66 min |
| Jun 29, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 62 min |
| Jun 29, 1:11 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 64 min |
| Jun 29, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 61 min |
| Jun 29, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Foster, Kidder, Sheridan, Stutsman, Wells | 65 min |
| Jun 29, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 30 min |
| Jun 29, 2:05 AM CDT | Tornado Warning | BIS | Kidder, Stutsman | 25 min |
| Jun 29, 2:12 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Jun 29, 2:23 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 37 min |
| Jun 29, 2:29 AM CDT | Tornado Warning | BIS | LaMoure, Logan, Stutsman | 31 min |
| Jun 29, 2:57 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 18 min |
| Jun 29, 3:17 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jun 29, 3:38 AM CDT | High Wind Warning | BIS | Mercer, Oliver | 2 hr |
| Jun 29, 11:43 AM CDT | River Flood Warning | BIS | Mercer | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.